Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 42, NWS Mobile, AL

March 13, 2006Choctaw County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Mar 13, 2006, 8:49 PM CST for Choctaw County, Alabama. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 13, 2006, 8:49 PM CST (02:49 UTC)
Expired
Mar 13, 2006, 9:30 PM CST
In force
41 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Choctaw County, AL

The radar

The Mobile radar (KMOB), 157 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 2.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2006-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1193 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2006-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1193 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
919 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.5
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 140249
SVRMOB
ALC023-140330-
/O.NEW.KMOB.SV.W.0042.060314T0249Z-060314T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
849 PM CST MON MAR 13 2006

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  CHOCTAW COUNTY IN SOUTHWEST ALABAMA

* UNTIL 930 PM CST

* AT 844 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM INDIAN SPRINGS TO ROCK
  SPRINGS...OR ALONG A LINE EXTENDING FROM 13 MILES NORTHEAST OF
  BUTLER TO 11 MILES WEST OF BUTLER...AND MOVING SOUTHEAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WATER VALLEY AND PENNINGTON BY 900 PM CST
  PARAGON AND MT STERLING BY 905 PM CST
  TOXEY AND GILBERTOWN BY 910 PM CST
  WIMBLY AND CHAPPELL HILL BY 920 PM CST

THESE ARE DANGEROUS STORMS. IF YOU ARE IN THE PATH...PREPARE FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY SHELTER UNTIL THESE STORMS HAVE PASSED.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3232 8807 3206 8846 3182 8839 3190 8814
      3210 8802

$$

JC
3 follow-up statements
000 
WWUS54 KMOB 140258
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
857 PM CST MON MAR 13 2006

ALC023-140330-
/O.CON.KMOB.SV.W.0042.000000T0000Z-060314T0330Z/
CHOCTAW AL-
857 PM CST MON MAR 13 2006

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 930 PM CST FOR
NORTHERN CHOCTAW COUNTY...

AT 853 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM INDIAN SPRINGS TO BUTLER...
OR ALONG A LINE EXTENDING FROM 14 MILES NORTHEAST OF BUTLER TO
BUTLER...MOVING SOUTHEAST AT 20 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  MT STERLING BY 905 PM CST
  LAVACA BY 910 PM CST
  ARARAT BY 925 PM CST

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3232 8800 3208 8838 3201 8828 3190 8814
      3210 8802

$$

JC
000 
WWUS54 KMOB 140303
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
902 PM CST MON MAR 13 2006

ALC023-140330-
/O.CON.KMOB.SV.W.0042.000000T0000Z-060314T0330Z/
CHOCTAW AL-
902 PM CST MON MAR 13 2006

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 930 PM CST FOR EAST
CENTRAL CHOCTAW COUNTY...

AT 857 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM NAHEOLA TO MT STERLING...OR
ALONG A LINE EXTENDING FROM 14 MILES NORTHEAST OF BUTLER TO BUTLER...
MOVING SOUTHEAST AT 20 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  AREAS NEAR LAVACA AND NAHEOLA ALONG THE TOMBIGBEE RIVER THROUGH 915 PM
  

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3228 8801 3210 8825 3205 8820 3204 8812
      3210 8802

$$
000 
WWUS54 KMOB 140326
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
926 PM CST MON MAR 13 2006

ALC023-140336-
/O.EXP.KMOB.SV.W.0042.000000T0000Z-060314T0330Z/
CHOCTAW AL-
926 PM CST MON MAR 13 2006

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CHOCTAW COUNTY 
WILL BE ALLOWED TO EXPIRE AT 930 PM CST...

LAT...LON 3228 8801 3210 8825 3205 8820 3204 8812
      3210 8802

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 13, 8:00 PM CST, 49 minutes earlier.

Area forecast discussion, Mar 13, 8:00 PM CST, 49 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE MOBILE AL
800 PM CST MON MAR 13 2006

.SHORT TERM UPDATE...WE ARE CURRENTLY WATCHING THE EASTWARD MOVING
LINE OF THUNDERSTORMS EXTENDING FROM JUST EAST OF MERIDIAN TO JUST
WEST OF HATTIESBURG.  THE STORMS ON THE NORTH END OF THIS SEGMENT
ARE STRONG AND SATELLITE IMAGERY INDICATES CLOUD TOPS ARE COOLING AS
THEY MOVE INTO A REGION OF MORE UNSTABLE AIR ALONG THE
ALABAMA...MISSISSIPPI STATE LINE BETWEEN MOBILE AND TUSCALOOSA.
MUCAPES IN THIS REGION ARE RUNNING ABOUT 1400 J/KG...BUT THE
INSTABILITY QUICKLY DROPS OFF TO THE EAST ACROSS OUR NORTH CENTRAL
AND NORTHEASTERN ZONES.

WE MAY SEE ISOLATED SEVERE STORMS OVER OUR NORTHWESTERN ZONES FROM
THE WAYNESBORO...BUTLER AREAS THROUGH 11 PM.  THE MAIN THREAT OF
SEVERE WEATHER WILL BE LARGE HAIL AND DAMAGING WINDS TO NEAR 60
MPH.

BEHIND THE LINE...A COLD FRONT CONTINUES MOVING SOUTHEAST ACROSS
CENTRAL MISSISSIPPI.  THE LATEST 00Z SOUNDING FROM SLIDELL STILL
SHOWS A MIDLEVEL CAP IN PLACE ALONG THE GULF COAST...BUT IT HAS
WEAKENED A LITTLE.  WE STILL EXPECT A GRADUAL WEAKENING TREND WITH
THE STRENGTH OF THE STRONGER STORMS AS THEY MOVE SOUTHEAST DEEPER
INTO OUR REGION...BUT WE WILL HAVE TO WATCH THE NORTHWESTERN TIER
FOR LINGERING STRONGER STORMS THROUGH 11 PM.

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...FIRE WEATHER WATCH FROM 11 AM TUESDAY TO 6 PM TUESDAY FOR THE
     FOLLOWING ZONES: COASTAL ESCAMBIA...COASTAL OKALOOSA...
     COASTAL SANTA ROSA...COASTAL WALTON...INLAND ESCAMBIA...
     INLAND OKALOOSA...AND INLAND SANTA ROSA.

     FIRE WEATHER WATCH FROM 11 AM WEDNESDAY TO 6 PM WEDNESDAY FOR
     THE FOLLOWING ZONES: COASTAL ESCAMBIA...COASTAL OKALOOSA...
     COASTAL SANTA ROSA...COASTAL WALTON...INLAND ESCAMBIA...
     INLAND OKALOOSA...AND INLAND SANTA ROSA.

MS...NONE.
GM...SMALL CRAFT ADVISORY FROM MIDNIGHT TUESDAY TO 9 AM WEDNESDAY FOR
     THE FOLLOWING ZONES: COASTAL WATERS FROM DESTIN TO
     PENSACOLA FL OUT 20 NM...COASTAL WATERS FROM PENSACOLA FL
     TO PASCAGOULA MS OUT 20 NM...MOBILE BAY...WATERS FROM
     DESTIN TO PENSACOLA FL FROM 20 TO 60 NM...AND WATERS FROM
     PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM.

&&

05/GARMON
Hazardous weather outlook, Mar 13, 6:20 AM CST, 14 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
620 AM CST MON MAR 13 2006

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-141200-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
620 AM CST MON MAR 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INLAND
SOUTHEAST MISSISSIPPI...AND THE WESTERN PORTION OF THE FLORIDA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT.

A COLD FRONT WILL BE APPROACHING INTERIOR SOUTHEAST MISSISSIPPI
ZONES BY AROUND 600 PM THIS EVENING...MOVING ACROSS ALL OF SOUTHEAST
MISSISSIPPI...SOUTHWEST ALABAMA AND THE WESTERN FLORIDA PANHANDLE
TONIGHT...AND SHOULD BE EXITING THE FCST AREA BY AROUND 600 AM
TUESDAY. ALTHOUGH IT APPEARS THAT THE STRONGER DYNAMICS WILL BE
FOCUSED NORTH OF THE AREA...WITH SURFACE DEWPOINTS ACROSS THE REGION
EXPECTED TO BE IN THE MID TO UPPER 60S THERE SHOULD BE SUFFICIENT
INSTABILITIES TO PRODUCE SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS IN ADVANCE OF THE FRONT LATE THIS AFTERNOON AND THIS
EVENING. THE 850 MB JET OVER OUR AREA IS NOT AS STRONG AS WITH THE
SYSTEM THAT MOVED THROUGH THE REGION LAST THURSDAY...HOWEVER DEEP
LAYER SHEAR STILL LOOKS TO BE STRONG ENOUGH TO SUPPORT A THREAT FOR
ORGANIZED SEVERE STORMS AS THE COLD FRONT MOVES EAST ACROSS THE
REGION...ESPECIALLY OVER THE NORTHERN HALF OF THE FCST AREA. GIVEN
THIS...THE STORM PREDICTION CENTER HAS OUTLINED ALL OF THE INTERIOR
PORTIONS OF OUR FCST AREA FOR A SLIGHT RISK OF SEVERE THUNDERSTORMS
TODAY AND TONIGHT.

A MODERATE ONSHORE WIND FLOW OFF THE GULF OF MEXICO WILL CONTINUE TO
RESULT IN A MODERATE RISK OF RIP CURRENTS ALONG AREA BEACHES TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HIGH PRESSURE WILL BUILD IN OVER THE REGION TUESDAY AND WEDNESDAY IN
THE WAKE OF MONDAY NIGHTS FRONTAL PASSAGE...BUT ANOTHER COLD FRONT
IS EXPECTED T0 MOVE ACROSS THE AREA LATE THURSDAY INTO EARLY
FRIDAY.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS IF
THREATENING WEATHER IS APPROACHING YOUR AREA.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL FOR
SEVERE WEATHER MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Mar 13, 7:31 PM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
731 PM CST MON MAR 13 2006

ALZ051-140215-
CHOCTAW-
731 PM CST MON MAR 13 2006

...A LINE OF STRONG THUNDERSTORMS ARE APPROACHING NORTHWESTERN CHOCTAW
COUNTY...

AT 728 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF THUNDERSTORMS FROM 12 MILES NORTH OF HALSELL TO 18 MILES NORTHWEST
OF CYRIL...AND MOVING SOUTHEAST AT 20 MPH.

THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
YANTLEY...HALSELL...HINTON...EDNA AND JACHIN THROUGH 815 PM CST.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...FREQUENT AND
DANGEROUS CLOUD TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45
MPH...WHICH COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, Mar 13, 8:11 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
811 PM CST MON MAR 13 2006

ALZ051-140300-
CHOCTAW-
INCLUDING THE CITIES OF...BUTLER...
811 PM CST MON MAR 13 2006

...A CLUSTER OF STRONG THUNDERSTORMS ARE APPROACHING NORTHERN CHOCTAW
COUNTY...

AT 806 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 5 MILES WEST OF CYRIL...AND MOVING EAST AT 20 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
CYRIL...HINTON...YANTLEY...RIDERWOOD...PUSHMATAHA...LISMAN AND LAND
THROUGH 900 PM CST.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT AND
DANGEROUS CLOUD TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45
MPH...WHICH COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THE STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.